Florida, 2017Damaging Winds in Florida, July 21, 2017
July 21, 2017 · NWS TAE · 3 events in 2 counties and zones
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 11:47 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 21, 11:47 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
147 PM EDT Fri Jul 21 2017
.AVIATION [Through 18Z Saturday]...
SCT TSRA will continue to develop across the region this afternoon
mainly affecting the ECP/TLH terminals, though by 20z, all sites
potentially could see a TSRA. Storms should dissipate after 00z
Sat. A brief period of MVFR vsbys are possible at VLD around 10z
ending after sunrise. Thereafter, next batch of storms should be
after 18z Sat.
&&
.PREV DISCUSSION [1117 AM EDT]...
.NEAR TERM [Through Today]...
Morning satellite imagery show considerable convection offshore of
the Florida Panhandle drifting southwestward. Inland areas through
10 am ET were largely cloud free, however, cumulus are already
developing south of I-10 with even an isolated storm on the sea
breeze front in Gulf County.
Vapor imagery reveals a weak upper low moving across the marine
area this morning and this will provide at least some assistance
to developing thunderstorms this afternoon. The KTAE sounding is
much more unstable than 24 hours ago. Lapse rates above 850 mb are
a little steeper with the 850-500 mb layer at 6.6C/km. A modified
surface parcel of 95/73 yields around 2800 J/kg of SBCAPE.
Additionally the airmass has moistened a little from yesterday
morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is
still fairly light, the easterly flow will provide for increased
convergence along the Florida Panhandle sea breeze.
Model guidance suggests at least scattered coverage across the
region this afternoon, with the NAM indicating more activity in
the Florida Panhandle and eventually into Southeastern Alabama.
This does have some support from the 21/14z HRRR, so have adjusted
PoPs up about 10 percent in the Florida Panhandle and into
Southeast Alabama this afternoon while maintaining 40 percent PoPs
elsewhere.
Given that a little more convection is expected today, especially
across the western half of the region, will show temperatures in
the low to mid 90s in the western portion of the region, but in
the mid 90s in the eastern half of the region. Heat indicies will
peak near 105 degrees or so.
.SHORT TERM [Tonight Through Sunday]...
An upper low/inverted trough will move westward across the
northern Gulf into Texas this period underneath upper level
ridging across the southern Plains and southeast states and atop
low to mid level ridging across the area. A slight increase in low
level moisture is expected but mid/high level drying will take
place on the backside of the upper low. Saturday seems to be
affected the most by the subsidence of the passing upper low with
Sunday back to decent moisture in the column and higher chance for
precipitation. The seabreeze front will be the main driver for
late morning through early evening convection each day.
.LONG TERM [Sunday Night Through Friday]...
Mid level ridging quickly builds in for Monday as a shortwave
trough moves across the Great Lakes. This will cause a deepening
to the east coast trough Tuesday and Wednesday. The trough will
support a cold front which will stay to the north but a surface
trough appears to move into the area which will turn the winds to
the northwest. This will allow convection upstream that develops
with respect to the surface trough to move into the area from the
north. Weak WNW/NW winds will continue through the end of the work
week. PoP chances will be highest Monday and Tuesday with slowly
decreasing chances afterwards.
.MARINE...
Relatively light winds and low seas will prevail for
the next several days. Showers and thunderstorms will be possible
each day, especially in the overnight and early morning hours.
.FIRE WEATHER...
There are no fire weather concerns.
.HYDROLOGY...
Typical scattered summertime storms are not expected to cause any
flooding issues over the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 92 74 89 75 / 20 40 20 40 30
Panama City 77 87 78 87 78 / 10 30 20 30 30
Dothan 74 92 74 89 74 / 20 40 20 50 20
Albany 74 92 74 91 75 / 20 30 20 50 30
Valdosta 73 94 73 91 74 / 20 40 20 50 30
Cross City 74 90 74 89 75 / 10 40 20 40 30
Apalachicola 76 88 77 87 78 / 10 30 20 30 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Godsey
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Godsey
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...Pullin
In the hours before
Special weather statement, Jul 21, 11:57 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 PM EDT FRI JUL 21 2017
FLZ010-012-112-211845-
Coastal Bay FL-Inland Bay FL-Washington FL-
157 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 145 PM CDT...
At 1256 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Lynn Haven. This storm was
nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3047 8583 3046 8555 3032 8559 3033 8586
TIME...MOT...LOC 1756Z 274DEG 2KT 3040 8573
38-GODSEY
Special weather statement, Jul 21, 12:15 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM EDT FRI JUL 21 2017
GAZ156-157-211900-
Decatur GA-Grady GA-
215 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND
SOUTHWESTERN GRADY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 300 PM
EDT...
At 214 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Whigham, or 10 miles north
of Havana, moving southeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Attapulgus, Laingkat, Calvary, Reno, Darsey, Amsterdam, Nickleville
and Rocky Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3069 8449 3079 8452 3085 8431 3068 8417
TIME...MOT...LOC 1814Z 327DEG 4KT 3077 8441
38-GODSEY
Special weather statement, Jul 21, 12:28 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM EDT FRI JUL 21 2017
FLZ016-017-026-211915-
Liberty FL-Gadsden FL-Leon FL-
228 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GADSDEN...
NORTHEASTERN LIBERTY AND SOUTHWESTERN LEON COUNTIES IN THE
FLORIDA BIG BEND UNTIL 315 PM EDT...
At 227 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 14 miles south of Greensboro, or 16 miles
southwest of Quincy, moving southeast at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Hosford, Lowry, Telogia, Lake Talquin, Bloxham and Clio.
&&
LAT...LON 3030 8486 3045 8484 3043 8454 3030 8456
TIME...MOT...LOC 1827Z 319DEG 4KT 3036 8472
38-GODSEY
Special weather statement, Jul 21, 12:50 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
250 PM EDT FRI JUL 21 2017
FLZ026-211930-
Liberty FL-
250 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY COUNTY
IN THE FLORIDA BIG BEND UNTIL 330 PM EDT...
At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 20 miles southeast of Blountstown, moving
northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Vilas, Jensen Place, Nixon
Garden and Twin Pole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3025 8494 3033 8474 3029 8472 3029 8473
3028 8473 3026 8474 3025 8470 3023 8470
3022 8469 3019 8468 3018 8467 3014 8467
3012 8466 3009 8485
TIME...MOT...LOC 1850Z 243DEG 9KT 3021 8483
38-GODSEYSpecial weather statement, Jul 21, 1:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
303 PM EDT FRI JUL 21 2017
FLZ017-211945-
Leon FL-
303 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEON COUNTY IN THE
FLORIDA BIG BEND UNTIL 345 PM EDT...
At 302 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Havana, moving south at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tallahassee, Killearn Estates, Lake Iamonia, Lake Jackson,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Forest Meadows Park and Tallahassee Coml Airport.
&&
LAT...LON 3047 8441 3048 8440 3051 8440 3052 8439
3057 8438 3058 8437 3060 8433 3062 8432
3064 8430 3067 8431 3068 8429 3068 8426
3052 8418
TIME...MOT...LOC 1902Z 349DEG 7KT 3062 8433
38-GODSEYLocal storm report, Jul 21, 1:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG AMSTERDAM 30.73N 84.43W
07/21/2017 DECATUR GA 911 CALL CENTER
COUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR
AMSTERDAM.
&&
LAHRThunderstorm Wind, Calhoun
- When
- July 21, 1:10 PM CST
- Where
- Calhoun County, 2.84 mi NE of Kinard
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.313, -85.232
Several large trees were blown down on Highway 73 south of the Juniper Creek Bridge.
Thunderstorm Wind, Leon
- When
- July 21, 2:35 PM EST
- Where
- Leon County, 2.39 mi SSW of Lake Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 30.500, -84.350
A tree was blown down and blocked Fred George Road near Springwood Elementary School.
Thunderstorm Wind, Leon
- When
- July 21, 2:35 PM EST
- Where
- Leon County, 0.69 mi S of Maclay Gardens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.510, -84.250
Trees and power lines were blown down in Killearn Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707444, 707445, 707447.